Drug drug interaction
Drug drug interaction
A 66 years old technology consultant, Mr ABC, has a history of atrial fibrillation and his only chronic medication is Warfarin. One day, he had a dinner in a restaurant and the next day he develops diarrhoea. Doctor gave trimethoprim-sulfamethoxazole for the same.
He was feeling good in 4 days, and after 4 days he went into a party and had hew drinks. The next day he developed swollen right knee, a hemarthrosis . Lab studies showed elevated INR, which in a clinical setting is a marker for plasma warfarin level. The warfarin level was in supratherapeutic range. The question is, why did it happen?
Actually, when the drug co-trimoxazole was added in patient's chronic therapy of warfarin, it inhibited the metabolism of warfarin decreasing the clearance rate of warfarin and increasing its steady state concentration to suprathereutic level.
The effect was exacerbated by Ethanol intake which further inhibited warfarin metabolism.
This situation could have been avoided by measurin patient's INR levels and adjusting his warfarin dose. Also patient should had been advised about avoiding alcohol consumption while taking warfarin.
M●●●●i B●●●●r and 7 others like this
Like
Comment
Share